Competition and species packing in patchy environments.

Journal Article (Journal Article)

In models of competition in which space is treated as a continuum, and population size as continuous, there are no limits to the number of species that can coexist. For a finite number of sites, N, the results are different. The answer will, of course, depend on the model used to ask the question. In the Tilman-May-Nowak ordinary differential equation model, the number of species is asymptotically C log N with most species packed in at the upper end of the competitive hierarchy. In contrast, for metapopulation models with discrete individuals and stochastic spatial systems with various competition neighborhoods, we find a traditional species area relationship CN(a), with no species clumping along the phenotypic gradient. The exponent a is larger by a factor of 2 for spatially explicit models. In words, a spatial distribution of competitors allows for greater diversity than a metapopulation model due to the effects of recruitment limitation in their competition.

Full Text

Duke Authors

Cited Authors

  • Buttel, LA; Durrett, R; Levin, SA

Published Date

  • May 2002

Published In

Volume / Issue

  • 61 / 3

Start / End Page

  • 265 - 276

PubMed ID

  • 12027613

Electronic International Standard Serial Number (EISSN)

  • 1096-0325

International Standard Serial Number (ISSN)

  • 0040-5809

Digital Object Identifier (DOI)

  • 10.1006/tpbi.2001.1569


  • eng